The cannabinoid hyperemesis syndrome is a condition that sometimes develops after a prolonged use of cannabis. This syndrome causes both nausea and vomiting.

This syndrome is characterized by chronic cannabis use and it is unknown why it happens. Cannabis, especially tetrahydrocannabinol has antiemetic properties, in other words, it prevents nausea and vomiting. However, some chronic users develop cannabinoid hyperemesis syndrome which causes nausea and vomiting.

Nonetheless, cannabis hyperemesis syndrome is a rare condition that happens to just a few chronic cannabis users and it doesn’t cause any serious side effects.

Let’s explain why the cannabinoid hyperemesis syndrome happens and how it can be treated.

Cannabinoid Hyperemesis Syndrome: Causes

The cannabinoid hyperemesis syndrome is not well understood. As previously mentioned, it is very rare, and it only happens to some chronic cannabis users.

According one scientific article, the cannabinoid hyperemesis syndrome consists of three phases: prodromal, hyperemetic, and recovery phase.

The first phase, the prodromal phase, can last for months or even years and it is characterized by early morning nausea and abdominal discomfort. In this phase, symptoms are not obvious, and most people maintain normal eating habits.

The second phase, the hyperemetic stage, is characterized by persistent nausea and vomiting, up to five times per hour. In addition, it’s common that patients take hot showers as it helps to relieve the symptoms. Moreover, mild abdominal pain is also very common.  

As this condition is not well-understood, many patients remain undiagnosed for months.

Finally, during the recovery stage, patients experience a reduction in nausea and vomiting. In addition, patients return to normal eating habits, and regular frequency of showering. This stage can last from just a few days to months.

The causes are not known, and some research suggest it could be cause by genetics while some others theorize that it could be cause by alteration in how marijuana binds with CB1 receptors. It is not well-known how CB1 and CB2 receptors work, but some research suggests CB1 receptors regulate the effects of cannabis in the gastrointestinal tract. Nonetheless, more research is needed to fully know how CB1, CB2 receptors work and the exact cause of cannabinoid hyperemesis syndrome.

How is Cannabinoid Hyperemesis Syndrome Treated?

As this condition is not well understood, there are no current guidelines for its treatment. Doctors will advise patients to stop using marijuana and during the hyperemetic phase, they will focus on preventing dehydration and reducing vomiting and nausea. If the patient present dehydration, doctors may recommend intravenous solutions, especially if the patient doesn’t tolerate oral fluids. Nonetheless, the most effective treatment is stopping using cannabis. Moreover, during the hyperemectic phase, frequent hot showers are helpful in reducing the symptoms caused by cannabinoid hyperemesis syndrome.

As this syndrome affects just some cannabis users, the most effective treatment is stopping using cannabis altogether.

The most accepted theory is that cannabinoid hyperemesis syndrome is caused by chronic cannabis use.

According to Cedars-Sinai, treatment during the hymeremetic phase consist of:

  • IV (intravenous) fluid replacement for dehydration.
  • Medicines to help decrease vomiting.
  • Pain medicine.
  • Proton-pump inhibitors, to treat stomach inflammation.
  • Frequent hot showers.
  • In some cases with CHS, rubbing capsaicin cream on the belly helped decrease pain and nausea.

Takeaway

There are many theories about what causes CHS but so far, no conclusive evidence has been found.

It happens to some chronic cannabis users and it is easily manageable if they stop using cannabis altogether. In addition, during the hyperemetic phase, fluid replacement for dehydration and medicines to reduce nausea and vomiting are the most common treatments.

In conclusion, if you experience this rare condition, stopping using cannabis will resolve nausea and vomiting.

If you experience nausea and vomiting, stop using cannabis and consult a doctor for treatment.